Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
are you available to chat?
does it itch or burn?
No. I did have some teariness last Saturday and a few days before that. Also, woke with my usual headachy feeling this morning (tension migraines?) No headache yesterday (Tuesday,) but lots of pain on Monday afternoon.
If you can open the above link, does it look something like this?
Yes, only redder. Allergies? I use Flonase and Zyrtec daily.
It sounds like what you have is called a pinguecula. This is a change in the skin around the eye (conjunctiva) from a lifetime's worth of exposure to sunlight. It is not a cancer. It also can become irritated and red at times.
Here is a link to a picture of a small pinguecula. You can find many other pictures by going to Google images:
This is link to a picture of a pterygium. As you can see one of the major differences between a pterygium and a pinguecula is that a pterygium grows across the clear part of your eye (cornea):
If you are bothered by your pinguecula it can be surgically removed fairly easily by your ophthalmologist using local anesthesia. One word of caution however.....they have the nasty habit of growing back, sometimes with a vengeance.
Does this make sense to you?
It sounds like your pinguecula has been irritated by something. The best thing to do is use cool compresses and tear replacement drops. You can use the drops as much as necessary.
There are many brand names of artificial tears -- the least expensive one is the best :)
Also, as you stated, allergies can cause a pinguecula to become red and inflamed. The zertec you are already taking should help.
Hmmm. I've also recently been put on plaquenil 200 mg. by a rheumatologist. She had asked me about dry skin, dry eyes, dry mouth. Could there be any connection? I've been on it one month (and a lot of other meds.)
I have a large number of patients taking plaquenil......I follow them for evidence of macular involvement and I've never noticed any effect on an existing pinguecula. As such I don't believe there is any need to worry on that front.
Just as an aside, make sure you are seen by an ophthalmologist for your baseline eye exam and every 6 months while you continue to take that drug.
Ok, thanks. I was told that I need to be followed by an ophthalmologist, but I was seen in March by my optometrist. Should I go again now or wait 6 months, and can my optometrist follow this or do I need an ophthalmologist?
An optometrist does not have enough training to monitor you for plaquenil retinal toxicity so, yes, please see an ophthalmologist. There is no need for you to be examined by a retina specialist such as myself at this point.
Thank you. You've been very helpful.
My pleasure. Have a good evening.
And, now, the obligatory word from our sponsors: :o)
I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much. Positive Feedback and/or Bonus is welcomed and appreciated.